Extensive Swelling After Booster Doses of Acellular Pertussis–Tetanus–Diphtheria Vaccines

  • Rennels M
  • Deloria M
  • Pichichero M
  • et al.
N/ACitations
Citations of this article
14Readers
Mendeley users who have this article in their library.

Abstract

BACKGROUND: Diphtheria and tetanus toxoid combined with acellular pertussis (DTaP) vaccines are less reactogenic than diphtheria and tetanus toxoid combined with whole cell pertussis (DTwP) vaccines. However, local reactions increase in rate and severity with each successive DTaP dose, and swelling of the entire injected limb has been reported after booster doses. METHODS: We reviewed reports of swelling of the entire thigh or upper arm after the fourth and fifth dose, respectively, of DTaP vaccines administered in the National Institutes of Health multicenter comparative DTaP studies. Relationships were explored among reports of severe swelling, rates of other reactions, quantity of vaccine contents, and prevaccination and postvaccination antibody levels to pertussis toxin, tetanus toxin, and diphtheria toxin. RESULTS: Entire thigh swelling was an unsolicited reaction reported in 20 (2%) of the 1015 children who received 4 consecutive doses of the same DTaP vaccine. The reaction was associated with 9 of the 12 DTaP vaccines evaluated. Although there were no reports of swelling of the entire upper arm in 121 children given a fifth dose of the same DTaP, 4 (2.7%) of 146 recipients of 5 doses of a mixed schedule of DTaP vaccines experienced such swelling. Rates of other reactions were higher in children with entire thigh swelling than in those without. Of the children with entire thigh swelling, 60% had local pain, and 60% had erythema. All swelling subsided spontaneously without sequelae. There was a significant linear association between the rates of entire thigh swelling after dose 4 and diphtheria toxoid content in the DTaP products. Lesser degrees of swelling (>50 mm but less than entire limb) correlated with pertussis toxoid content after dose 4 and aluminum content after dose 5. No relationship was established between levels of serum antibody to diphtheria, tetanus, or pertussis toxin and rates of swelling of the whole thigh. CONCLUSIONS: Booster doses of DTaP vaccines can cause entire limb swelling, which is usually associated with redness and pain. Our data suggest that this extensive swelling reaction may be more common with vaccines containing high diphtheria toxoid content.

Cite

CITATION STYLE

APA

Rennels, M. B., Deloria, M. A., Pichichero, M. E., Losonsky, G. A., Englund, J. A., Meade, B. D., … Edwards, K. M. (2004). Extensive Swelling After Booster Doses of Acellular Pertussis–Tetanus–Diphtheria Vaccines. Pediatrics, 105(1), e12–e12. https://doi.org/10.1542/peds.105.1.e12

Register to see more suggestions

Mendeley helps you to discover research relevant for your work.

Already have an account?

Save time finding and organizing research with Mendeley

Sign up for free